A case report has revealed that a patient who was treated with alemtuzumab (Lemtrada) contracted food poisoning.
Although the female patient’s symptoms mimicked those of an infusion related reaction, after conducting some tests Professor Trygve Holmøy, MD, of the University of Oslo, and his colleagues confirmed it was in fact food poisoning.
Commenting in BMJ Neurology, Professor Holmøy said: “An infusion related reaction was suspected.”
“The patient had however eaten soft cheese and raw sausage three days prior to treatment, and L.monocytogenes septicaemia was diagnosed based on positive blood cultures,” he added.
The patient developed fever, nausea and abdominal discomfort a few hours after the third and final infusion of a second alemtuzumab cycle.
“The present case history highlights that a serious infection can be difficult to distinguish from non-infectious infusion-related reactions caused by cytokine release, which may occur up to 24 hours after alemtuzumab infusion,” he said.
The study highlighted that this had occurred in at least 16 of 11,500 MS patients treated with alemtuzumab, according to data from drug maker Sanofi Genzyme. These statistics show there is a 0.1% risk of contracting food poisoning while being treated with the drug. The current case is the 22nd one, and of those, three have been fatal.
Food poisoning (Listeriosis) is caused by Gram positive bacteria Listeria monocytogenes, usually found in unpasteurised dairy products, raw fish and meat, or pasteurised products contaminated after production, like soft cheeses.
While the patient had consumed some of these foods, “no such foods were eaten during the treatment cycle,” the authors of this study concluded that the infection was likely contracted before treatment.
Source: MS-UK (20/04/17)